treatment in Cuba
Apr 29, 2001
hey docs, I have a friend who lives in Cuba and was infected with HIV a year ago. The only treatment he is receiving is vitamins (antioxidants) and some shots of interferon (i don't know how to say in english), but it is supposed to estimulate the inmunne system (????). His CD4 are on 728, but i ignore his virus load. In Cuba they only start the HAART when the T-cells go below 200. My question is: Do you think that starting the HAART at that advanced stage of the desease could do him any good, or preventing from getting AIDS and all the consequences of it? Another question: Would do him any good if i provide him with the cocktail pills for one month at least twice a year? Please answer my question. I know is not a very common one, but is my friend, and he's scared and so i am. Thanks. Gracias.
Response from Dr. Pavia
I am sure you both are worried, and it is very difficult to know that the treatments that make such a difference may not be available to your friend. However, if his T cells are 728, he does not need HAART, and may not need it for many years.
While I don't like to get too focused on the official guidelines, the US guidelines now suggest that treatment not start until the CD4 count is below 350. They also state that it may be reasonable to wait as long as until the CD4 count is 200. This is a change from several years ago, when we tended to start treatment at closer to 500 CD4 cells.
The reason for the new recommendations is complicated, but here are the key points. First, the recovery of the immune system is so good in most people that it may not make a difference if you wait until the CD4 count falls to 350. Studies do not show a difference between the outcomes for people who start at greater than 350 and those who start between 200 and 500. Several studies show that waiting until 50 or 100 cells is definitely worse, and some show that once the count is below 200 there may be a difference.
Second, once you start treatment, you need (with our current knowledge at least) to stay on it for life. There are worries about long term side effects of the medications. The side effects of untreated HIV are far worse, but we are trying to balance the benefits of treatment against the risks.
Lastly, I don't think you would do your friend any good by giving him HAART for one or two months a year. Assuming he will have access to good treatment when his T cells are below 200, you would run a risk of inducing resistance, with little chance of making much positive difference.
I hope this helps both of you.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Risk Of Blowjob From A Prostitute
- Burning Penis After Condom Broke Worried I Have HIV
- Burning Penis After Vaginal Sex Condom Broke Worried I Have HIV
- Coated Tongue After Licking Vagina Worried I Have HIV
- Groin Pain After Insertive Anal Sex Worried I Have HIV
- White Bumps On Penis After Masturbation Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.